Ohio, 2018Flooding and Damaging Winds in Ohio, August 10 to 11, 2018
August 10 to 11, 2018 · NWS ILN · 11 events in 6 counties and zones
Scattered thunderstorms developed ahead of a cold front which was dropping south through the region. The thunderstorms produced heavy rain, which produced some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $54,000
- Crop damage
- $25,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front which was dropping south through the region. The thunderstorms produced heavy rain, which produced some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 10, 2:51 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 10, 2:51 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
351 PM EDT Fri Aug 10 2018
.SYNOPSIS...
A cold front located along the I-70 corridor this afternoon will
move slowly south tonight and weaken as it stalls north of the
Ohio River. Thunderstorm activity will be found over the region
as the weakening surface front interacts with an upper level
trough through at least Saturday. The front will push south on
Sunday as the upper trough develops into a closed circulation
drifting southwest over Ohio.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Thunderstorm activity will be on the increase this evening and
scatter out through the overnight hours. Storms will be
lingering however, so some activity will occur through the
night, most likely north of the Ohio River but not necessarily
limited to this area.
As the surface front washes out as it stalls before hitting the
Ohio River, temperatures tonight will drop to the middle 60s
across the region under generally cloudy skies.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Lingering showers in the morning will continue their downward
trend but then ramp back up as daytime heating interacts with
the lingering surface front to the south and any shortwave
energy that will remain within the deepening upper level trough.
As the front moves into Kentucky later in the day Saturday, the
axis of the upper trough will be bringing in more shortwave
energy. However, the atmosphere should have been well worked-
over so that any lingering convection Saturday night should be
isolated in nature and not contain much thunder. That being
said, I did not remove thunder from forecast and change to just
showery precip. Will let future model runs solidify this
expectation in the forecast.
Saturday will see highs a little cooler - lower 80s in most
locations. Rainfall may necessitate shaving a few more degrees
from this forecast with future updates.
Drier air will be making a strong push on Saturday night over
the northwestern 1/2 of forecast area. Am slightly concerned
about the proximity of a cutoff upper low and going clear to
partly cloudy, but the flow should put any upper clouds away
from the CWA. Overnight lows will drop to 60-63 degrees by
Sunday morning for most of the CWA as dewpoints drop nicely
below 60 degrees for the first time in a while.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday, an upper level ridge will continue to amplify as it
pushes northeast into the upper Mississippi River Valley and into
Ontario. As this occurs, a closed upper level low will develop
downstream over the Great Lakes. It appears that the better low
level forcing will remain east of the region on Sunday. Thus, only a
low chance of showers/thunderstorms are expected with the upper low.
Highs will be mainly in the lower 80s.
For Sunday night, pcpn will be diurnally driven over our area but
will likely persist just to our east. Lows will drop into the lower
60s.
Models have come in better agreement in regards to the location and
eventual movement of the upper level closed low Monday through
Tuesday. On Monday, the center of the upper level closed low will be
over the middle Ohio Valley. Again, low level forcing and upper
support favor the eastern zones, while our western zones should
remain dry. Thus, a chance of showers and thunderstorms will remain
across the east. For Monday night into Tuesday, the low will begin
to slowly nudge east. There could be a lingering low chance of
shower/storms in the east on Tuesday, while the west remains dry.
Highs will range from the lower to mid 80s with lows in the lower to
mid 60s.
As the low opens up and moves further east, short wave ridging will
briefly translate across the region Tuesday night.
A short wave will be lifting out of the central Plains and into the
Ohio Valley Wednesday/Wednesday night followed by a northern stream
short wave dropping into the Great Lakes on Thursday. These features
will bring unsettled conditions. At this time, it appears that the
most active period will be Wednesday night into Thursday with
showers and thunderstorms.
Models are in disarray by the end of next week in regards if energy
will close off over the region. Have kept low PoPs for now.
Highs will remain in the lower to mid 80s with lows in the 60s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Convection firing along and north of the I-70 corridor will
affect CMH/LCK early on this afternoon, then spread southward.
Did not feel that CVG/LUK would definitely get this activity
tonight, so left thunderstorms out at this moment in time in
favor of amending if future model runs can come together with a
more cohesive solution, or if upstream development would
warrant inclusion later this evening. Cigs/vsbys will be lowered
in any TS activity today and tonight, and lower clouds will
likely make an appearance overnight and early tomorrow given the
expected low level injection of moisture from any storms that
are present and stalled surface cold front. Showers and some
lingering thunderstorms will continue overnight given the
proximity of the upper trough and associated vorticity maxima
within it, combined with the washed-out surface front that will
lay out just north of the Ohio River late tonight and early
Saturday.
More showers and some thunderstorms will occur tomorrow
with an increase in coverage and intensity due to daytime
heating.
OUTLOOK...Thunderstorms will remain possible at times through
Sunday, with the greatest chances during the afternoon and
evening.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, Aug 10, 1:46 AM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
246 AM EDT Fri Aug 10 2018
INZ073>075-080-KYZ089>100-OHZ077>082-088-110700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
246 AM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
110700-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
246 AM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and Tonight.
Clusters of thunderstorms will move across the area this afternoon
into tonight. Isolated damaging wind gusts will be possible. In
addition, flash flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Fairfield
- When
- August 10, 2:58 PM EST to 3:08 PM EST
- Where
- Fairfield County, 0.87 mi NE of Baltimore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.860, -82.590
One tree was knocked down.
Thunderstorm Wind, Fairfield
- When
- August 10, 3:05 PM EST to 3:10 PM EST
- Where
- Fairfield County, 0.69 mi S of Baltimore
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -82.600
A street sign was bent down on OH-158, a quarter of a mile south of OH-256 in Baltimore.
Thunderstorm Wind, Fairfield
- When
- August 10, 3:33 PM EST to 3:43 PM EST
- Where
- Fairfield County, 1.48 mi SSE of Royalton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.710, -82.760
One tree was knocked down.
Thunderstorm Wind, Clermont
- When
- August 10, 4:30 PM EST to 4:40 PM EST
- Where
- Clermont County, 0.87 mi SE of Terrace Park
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.160, -84.290
A large tree branch was knocked down and caused minor injuries to an individual in a canoe.
Thunderstorm Wind, Madison
- When
- August 10, 6:28 PM EST to 6:38 PM EST
- Where
- Madison County, 2.11 mi ESE of Newport to 4.31 mi ESE of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.813, -83.437
An area of corn a couple of miles long was flattened.
Thunderstorm Wind, Madison
- When
- August 10, 6:29 PM EST to 6:39 PM EST
- Where
- Madison County, 3.51 mi W of Kiousville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.807, -83.365
Flood, Pickaway
- When
- August 10, 7:15 PM EST to 9:00 PM EST
- Where
- Pickaway County, 2.75 mi WSW of Circleville to 3.18 mi SSW of Fox
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.590, -83.000
High water was reported on State Routes 138 and 104.
Flood, Greene
- When
- August 10, 8:15 PM EST to 10:15 PM EST
- Where
- Greene County, 1.27 mi ESE of Trebeins to 1.27 mi ENE of Xenia Greene Co Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.690, -83.960
Standing water at least ankle deep was reported.
Flood, Greene
- When
- August 10, 8:58 PM EST to 10:58 PM EST
- Where
- Greene County, 0.87 mi NW of Xenia to 0.83 mi SW of Xenia
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.690, -83.940
Some high water was reported on a few streets.
Flood, Highland
- When
- August 10, 10:00 PM EST to August 11, 12:00 AM EST
- Where
- Highland County, 0.69 mi N of East Danville to 0.46 mi NNW of East Danville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.130, -83.550
East Berryville Road was washed out just east of State Route 73.
Flood, Highland
- When
- August 10, 11:10 PM EST to August 11, 1:10 AM EST
- Where
- Highland County, 2.68 mi W of Dodsonville to 2.71 mi W of Dodsonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -83.870
High water was reported on U.S. 50 near the Highland/Brown County Line. The water was high enough to make it almost impassible for an SUV.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
- Flash Flooding and Heavy Rain in West Virginia, August 10, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764519, 764522, 764520, 764521, 767591, 767592, 764514, 764515, 764516, 764517, 764518.